Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

$ P$-commutative Banach $ \sp{\ast} $-algebras


Author: Wayne Tiller
Journal: Trans. Amer. Math. Soc. 180 (1973), 327-336
MSC: Primary 46K05
MathSciNet review: 0322515
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be a complex $ ^ \ast $-algebra. If $ f$ is a positive functional on $ A$, let $ {I_f} = \{ x \in A:f(x^ \ast x) = 0\} $ be the corresponding left ideal of $ A$. Set $ P = \cap {I_f}$, where the intersection is over all positive functionals on $ A$. Then $ A$ is called $ P$-commutative if $ xy - yx \in P$ for all $ x,y \in A$. Every commutative $ ^ \ast $-algebra is $ P$-commutative and examples are given of noncommutative $ ^ \ast $-algebras which are $ P$-commutative. Many results are obtained for $ P$-commutative Banach $ ^ \ast $-algebras which extend results known for commutative Banach $ ^ \ast $-algebras. Among them are the following: If $ {A^2} = A$, then every positive functional on $ A$ is continuous. If $ A$ has an approximate identity, then a nonzero positive functional on $ A$ is a pure state if and only if it is multiplicative. If $ A$ is symmetric, then the spectral radius in $ A$ is a continuous algebra seminorm.


References [Enhancements On Off] (What's this?)

  • [1] J. W. Baker and J. S. Pym, A remark on continuous bilinear mappings, Proc. Edinburgh Math. Soc. (2) 17 (1970/71), 245–248. MR 0303291
  • [2] Jacques Dixmier, Les 𝐶*-algèbres et leurs représentations, Deuxième édition. Cahiers Scientifiques, Fasc. XXIX, Gauthier-Villars Éditeur, Paris, 1969 (French). MR 0246136
  • [3] J. W. M. Ford, A square root lemma for Banach (*)-algebras, J. London Math. Soc. 42 (1967), 521–522. MR 0215107
  • [4] J. W. M. Ford, Subalgebras of Banach algebras generated by semigroups, Ph.D. Dissertation, Newcastle upon Tyne, 1966.
  • [5] I. S. Murphy, Continuity of positive linear functionals on Banach *-algebras, Bull. London Math. Soc. 1 (1969), 171–173. MR 0250079
  • [6] M. A. Naĭmark, Normed rings, Reprinting of the revised English edition, Wolters-Noordhoff Publishing, Groningen, 1970. Translated from the first Russian edition by Leo F. Boron. MR 0355601
  • [7] Charles E. Rickart, General theory of Banach algebras, The University Series in Higher Mathematics, D. van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York, 1960. MR 0115101
  • [8] Satish Shirali, Representability of positive functionals, J. London Math. Soc. (2) 3 (1971), 145–150. MR 0276777
  • [9] Nicolas Th. Varopoulos, Continuité des formes linéaires positives sur une algèbre de Banach avec involution, C. R. Acad. Sci. Paris 258 (1964), 1121–1124 (French). MR 0161179

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46K05

Retrieve articles in all journals with MSC: 46K05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0322515-5
Keywords: Banach $ ^ \ast $-algebta, positive functional, $ ^ \ast $-representation, multiplicative linear functional, symmetric $ ^ \ast $-algebra
Article copyright: © Copyright 1973 American Mathematical Society